Kansas, 2023

Hail and Damaging Winds in Kansas, May 30, 2023

May 30, 2023 · NWS TOP · 8 events in 4 counties and zones

Scattered thunderstorms produced severe hail and damaging winds during the afternoon of 5/30 in eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms produced severe hail and damaging winds during the afternoon of 5/30 in eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 1:42 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 30, 1:42 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
242 PM CDT Tue May 30 2023

.DISCUSSION...
Issued at 238 PM CDT Tue May 30 2023

Forecast Highlights:

-Isolated to scattered thunderstorm coverage is expected this
afternoon and early this evening, especially in the eastern CWA.

-Storm chances remain in the forecast each afternoon through the
rest of the workweek, possibly beyond.

Forecast Discussion:

Early this afternoon, mesoanalysis showed the remnants of an earlier
MCV as a weak wind shift/trough at H7 and H5 and a subtle vort
max over northeast KS. Instability had been building through the
day with between 2,000 and 3,000 J/kg of SBCAPE by 19Z. The Day
Cloud Phase RGB showed a diurnal cu field quickly developing with
glaciation of cloud tops occurring in many spots. By 19Z isolated
storms with robust updrafts had begun to develop. While CAMs
remain inconsistent with one another and from run-to-run, the
weak vort max and subtle mid-level trough are likely to aid in
continued storm development with scattered coverage expected later
this afternoon into the early evening hours, especially for the
eastern half of the CWA. Wind shear parameters remain weak with
light atmospheric flow so pulse storms types are anticipated.
Forecast sounding still show an inverted V profile in the lower
levels, indicating a damaging wind gust potential with strong
downdrafts. Heavy rainfall will also be possible given
climatologically high pwats values.

A weakening trend with storms should occur as the sun sets, at which
time attention turns to western KS where a complex of storms is
expected to develop. Models show that complex moving eastward
through the night. A lack of large scale forcing and decreasing
instability could cause storms to weaken by the time they reach
north-central KS. However, outflow from dissipating storms could
create enough lift to maintain some rain and possibly allow for
development into eastern KS by early tomorrow morning.

A series of mid-level shortwave troughs then look to move through
the weak flow aloft over the Plains during the next several days,
allowing for some enhancement in ascent at times. Meanwhile, a
warm, moist and unstable air mass should stay in place during over
the CWA. This set up will continue to allow for chances of storms
each afternoon through the rest of the week. Severe storms are
still not be favored given weak shear, but lightning and isolated
heavy rainfall potential will exist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue May 30 2023

Thunderstorm chances remain the greatest challenge for the TAFs,
especially at the Topeka terminals with scattered convection
possible across eastern KS later today. For now, have maintained
a mention of VCTS for a few hours this afternoon. Amendments will
be made as needed if storms develop closer to the airports.
Otherwise, VFR is expected at all sites into tonight. A batch of
storms could then approach from the west overnight, but confidence
is not high in whether that activity will make it to TAF sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 30, 1:52 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Tue May 30 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
252 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will occur this afternoon and early this
evening. Storms will be capable of producing small hail, strong
wind gusts and locally heavy rainfall. Storms should weaken late this
evening.

A few more storms could develop overnight and early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 30, 1:12 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
212 PM CDT Tue May 30 2023

KSZ023-301945-
Pottawatomie-
212 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of east central
Pottawatomie County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Onaga, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Pottawatomie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3940 9603 3934 9603 3928 9618 3940 9625
      3950 9614
TIME...MOT...LOC 1912Z 236DEG 7KT 3939 9618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 1:47 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
247 PM CDT Tue May 30 2023

KSZ023-302015-
Pottawatomie-
247 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern
Pottawatomie County through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Onaga, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Pottawatomie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3933 9622 3939 9630 3950 9622 3942 9610
TIME...MOT...LOC 1947Z 227DEG 9KT 3940 9623

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 2:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
302 PM CDT Tue May 30 2023

KSZ023-024-302045-
Pottawatomie-Jackson-
302 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of east central
Pottawatomie and southwestern Jackson Counties through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving southeast at 15 mph. An additional thunderstorm was
located 6 miles northwest of Emmett, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emmett and Delia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3940 9583 3922 9598 3922 9604 3933 9623
      3946 9610
TIME...MOT...LOC 1959Z 302DEG 11KT 3933 9610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 30, 2:11 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
311 PM CDT Tue May 30 2023

KSZ037-302045-
Morris-
311 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Morris
County through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove Lake, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 9640 3872 9661 3880 9659 3878 9639
      3874 9639 3874 9635
TIME...MOT...LOC 2010Z 286DEG 15KT 3875 9651

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
May 30, 3:05 PM CST to 3:06 PM CST
Where
Shawnee County, 1.38 mi N of Rossville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.150, -95.950

Wind gust of 60 mph reported.

Hail, Morris

When
May 30, 3:06 PM CST to 3:07 PM CST
Where
Morris County, 1.08 mi W of Council Grove Res
Measured
1.75 in hail
Reported by
Public
Coordinates
38.680, -96.540

Golf ball sized hail reported.

Hail, Pottawatomie

When
May 30, 3:14 PM CST to 3:15 PM CST
Where
Pottawatomie County, 1.61 mi W of Belvue
Measured
1.25 in hail
Reported by
Public
Coordinates
39.220, -96.200

Half dollar sized hail reported.

Thunderstorm Wind, Wabaunsee

When
May 30, 3:25 PM CST to 3:26 PM CST
Where
Wabaunsee County, 6.58 mi NNE of Newbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -96.130

Wind gust to 60 mph reported.

Thunderstorm Wind, Wabaunsee

When
May 30, 3:35 PM CST to 3:36 PM CST
Where
Wabaunsee County, 5.6 mi NE of Keene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -95.960

Wind gust to 60 mph reported.

Thunderstorm Wind, Shawnee

When
May 30, 3:43 PM CST to 3:44 PM CST
Where
Shawnee County, 0.54 mi E of Silver Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -95.860

Winds estimated at 65 mph, small tree limbs broken.

Thunderstorm Wind, Shawnee

When
May 30, 3:45 PM CST to 3:46 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Wind gust of 60 mph reported.

Thunderstorm Wind, Shawnee

When
May 30, 3:45 PM CST to 3:46 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.800

Report of 3 to 4 inch tree limbs broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103416, 1103417, 1103419, 1103422, 1103424, 1103426, 1103427, 1103429.